Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Acetaminophen/guaifenesin (By mouth)

Acetaminophen (a-seet-a-MIN-oh-fen), Guaifenesin (gwye-FEN-e-sin)

Treats minor aches and pains, relieves headache and sore throat, reduces fever, and helps loosen mucus.

Brand Name(s):

Theraflu Flu & Chest Congestion

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

This medicine is not right for everyone. Do not use it if you had an allergic reaction to acetaminophen or guaifenesin. Do not give any over-the-counter (OTC) cough or cold medicine to a child younger than 4 years.

How to Use This Medicine:

Liquid, Packet, Tablet

  • Take your medicine as directed.
  • Shake the liquid just before each use. Measure the liquid with the medicine cup provided for this medicine.
  • Swallow the tablet or caplet whole. Do not crush, break, or chew it.
  • Follow the instructions on the medicine label if you are using this medicine without a prescription.
  • Missed dose: Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.
  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Some medicines and foods can affect how this medicine works. Tell your doctor if you are taking other medicines that contain acetaminophen.
  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take any medicines that contain acetaminophen without asking your doctor. A drink of alcohol is 12 ounces of beer, 4 ounces of wine, or 1 ounce of liquor.

Warnings While Using This Medicine:

  • Tell your doctor if you are pregnant or breastfeeding.
  • Tell your doctor if you have liver disease or breathing problems such as asthma, chronic bronchitis, or emphysema, you smoke cigarettes, or you have a cough that brings up a lot of mucus.
  • Tell your doctor if your symptoms do not improve after 7 days, or if you develop new symptoms. If you have been taking this medicine for a fever and the fever lasts longer than 3 days, stop using the medicine and call your doctor.
  • Tell your doctor if you have a cough that lasts longer than 1 week, comes back often, or happens with a fever, rash, or headache.
  • This medicine contains acetaminophen. Read the labels of all other medicines you are using to see if they also contain acetaminophen, or ask your doctor or pharmacist. Do not use more than 4 grams (4,000 milligrams) total of acetaminophen in one day.
  • Do not give this medicine to a child younger than 12 years unless your doctor tells you to.
  • Keep all medicine out of the reach of children. Never share your medicine with anyone.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Dark urine or pale stools, nausea, vomiting, loss of appetite, pain in your upper stomach, yellow skin or eyes

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 10/4/2014


The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Copyright © 1984- Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.